Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 55, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2013, 4:39 PM EDT for Larue County, Kentucky. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 4:39 PM EDT (20:39 UTC)
- Expired
- May 19, 2013, 5:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Larue County, KY
The radar
The Louisville radar (KLVX), 51 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:40 PM EDT | HAIL 1 | Hodgenville, KY | |
| May 19, 4:45 PM EDT | HAIL 1.75 | Hodgenville, KY | |
| May 19, 5:07 PM EDT | HAIL 1 | 2 Nw Hodgenville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
314
WUUS53 KLMK 192039
SVRLMK
KYC123-192110-
/O.NEW.KLMK.SV.W.0055.130519T2039Z-130519T2110Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LARUE COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 510 PM EDT
* AT 435 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HODGENVILLE...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
BOUNDARY OAK...BUFFALO...LEAFDALE AND JERICHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3757 8582 3765 8576 3762 8560 3761 8561
3760 8559 3759 8561 3757 8560 3754 8562
3754 8560 3746 8564
TIME...MOT...LOC 2038Z 294DEG 8KT 3758 8572
HAIL...1.00IN
WIND...<50MPH
$$
EER2 follow-up statements
827
WWUS53 KLMK 192049
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT SUN MAY 19 2013
KYC123-192110-
/O.CON.KLMK.SV.W.0055.000000T0000Z-130519T2110Z/
LARUE KY-
449 PM EDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LARUE
COUNTY UNTIL 510 PM EDT...
AT 444 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HODGENVILLE...
AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER TO GOLF BALL SIZE HAIL
WAS REPORTED IN HODGENVILLE.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
LOCATIONS IMPACTED INCLUDE...
LEAFDALE...BUFFALO AND JERICHO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3757 8582 3765 8576 3759 8561 3758 8560
3757 8561 3757 8560 3754 8563 3754 8560
3746 8564
TIME...MOT...LOC 2048Z 305DEG 9KT 3755 8571
HAIL...1.75IN
WIND...<50MPH
$$
EER127
WWUS53 KLMK 192111
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM EDT SUN MAY 19 2013
KYC123-192121-
/O.EXP.KLMK.SV.W.0055.000000T0000Z-130519T2110Z/
LARUE KY-
511 PM EDT SUN MAY 19 2013
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARUE COUNTY HAS BEEN
REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 3757 8582 3765 8576 3759 8561 3758 8560
3757 8561 3757 8560 3754 8563 3754 8560
3746 8564
TIME...MOT...LOC 2049Z 305DEG 9KT 3755 8571
$$
EERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:19 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 19, 3:19 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 319 PM EDT SUN MAY 19 2013 .Short Term (Now - Monday Night)... Issued at 300 PM EDT Sun May 19 2013 The upper low is currently shifting east of eastern Kentucky while an upper-level ridge axis builds over western and central portions of the state. The subsidence inversion associated with the ridge will act to shut down rain chances and shift the greatest potential east. There are some isolated showers trying to form along the warm front in western Kentucky, southeast Illinois, and southwest Indiana, but these are capped by the ridge aloft, have limited vertical extent, and should not last long. Otherwise, isolated to scattered showers and thunderstorms will have the best potential across south-central Kentucky and northeastward through the Kentucky Blue Grass. These will dissipate this evening with loss of heating and loss of forcing from outflow boundaries associated with previous convection. The upper ridge will hold over the area keeping things dry tonight. Expect a light southerly flow, which should keep temps mild. Lows should only drop into the mid and upper 60s. Light winds should also keep down fog potential, particularly locally dense fog. Upper ridge axis will continue to hold through the day Monday. We will see no rain, but much warmer and humid conditions. As mentioned in the previous discussion, H85 temps jump to around 18 C with only partly cloudy skies and breezy south-southwest winds. Temperatures should top out in the mid and upper 80s. Louisville, the heat island, will make a run at 90 degrees, which will be close to the record of 91 (1934). The ridge axis will begin to shift east Monday night. Latest suite of guidance indicates convection that develops across the Middle Mississippi Valley Monday afternoon and evening will approach our northwestern CWA late Monday night. This should approach in a weakening state with it arriving late at night, plus the upper ridge will still have some influence on the area. Clouds will increase through the night, which should hold lows in the mid and upper 60s, with some locations around 70. .Long Term (Tuesday - Sunday)... Issued at 319 PM EDT Sun May 19 2013 Overall, not much change in the long term as the multi-model consensus continue to show good run to run continuity. Stacked upper low over the southern Midwest is forecast to slowly drift eastward into the southern Great Lakes before merging with a larger upper level wave over SE Canada. Associated surface cyclone is forecast to move from the northern Plains and into the the Great Lakes while dragging a surface cold front through the Ohio Valley. The models have started to converge on a singular solution here with the frontal boundary passing through Wednesday night...with a secondary frontal boundary passing through on Thursday evening. Before this system gets here, we're going to see a generally summertime pattern here in the Ohio Valley. Fairly healthy high pressure system over the western Atlantic working in tandem with the low off to our northwest will result in continued southwesterly flow into the Ohio Valley. This will result in well above normal temperatures at the beginning of the period along with increasingly humid conditions. Convection chances for Tuesday continue to look more or less scattered at this point. Still not seeing a well defined lifting mechanism here other than differential heating and convective overturning. With deeper moisture and less capping over the west/northwest sections, feel that convective coverage would generally be more west of I-65 on Tuesday afternoon/evening. Model proximity soundings still suggest a high instability/low shear profile suggestive of pulse type multi-cellular convection with a threat of damaging winds and perhaps some hail. Further east out toward the I-75 corridor, a bit more capping is expected and thus convective coverage looks to be less at this point. High Tuesday will warm into the mid-upper 80s with overnight lows in the upper 60s. By Wednesday, surface cold front will be moving in closer from the west. Despite having a little stronger wind field coming into the region along with better upper divergence, instability looks less on Wednesday. This is due to more mid-high level cloud cover expected due to convective debris moving in from the west. This would reduce effective insolation during the afternoon. Nonetheless, strong storms will be possible given the overall profiles with damaging winds and large hail being the primary severe weather threats. Convection will likely continue into Wednesday night and Thursday as we wait for the secondary front to push through along with the upper trough. So plan on keeping chance PoPs running through Thursday night. Highs Wednesday will be in the upper 70s to the mid 80s with overnight lows in mid-upper 60s. With the secondary front pushing through Thursday night, we'll see drier and cooler air push in late in the period. The model consensus has sped up the pattern progression here and it appears that Friday and Saturday will remain dry and mild. Highs Fri/Sat look to top out in the 70-75 degree range with overnight lows in the 50s. As usual for the later period, model differences start to emerge by Sunday as some of the new data suggests that the cold front from Thursday will stall out over the southern US and then retreat back northward into the Ohio/Tennessee Valley. This may serve as focus for convective development as we head toward Memorial day. For now, will introduce some slight chc PoPs for Sunday, but if the latest Euro trends continue, higher precipitation chances will be warranted in future forecasts. && .Aviation (18Z TAF Issuance)... Issued at 125 PM EDT Sun May 19 2013 A weak upper low continues to meander around east Kentucky today, with a weak frontal boundary across the Tennessee Valley. These two disturbances will provide focus for isolated to scattered showers and storms through the afternoon. Will continue with just scattered shower coverage around LEX with isolated thunder. VFR conditions will prevail through the afternoon and evening hours with a steady SSW wind between 5 and 10 mph. Fog may become a concern again once again tonight. However, surface winds are expected to stay up a bit, which could limit fog, particularly dense fog, production. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......MJP Long Term........MJ Aviation.........MJP
Hazardous weather outlook, May 19, 3:31 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 331 PM EDT SUN MAY 19 2013 KYZ026>028-033>043-045>049-053>057-061>067-070>078-081-082-201945- OHIO KY-GRAYSON KY-HARDIN KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN... FORT KNOX...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 331 PM EDT SUN MAY 19 2013 /231 PM CDT SUN MAY 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE THROUGH THE EARLY EVENING HOURS AS A MOIST AND UNSTABLE AIRMASS COMBINES WITH DISTURBANCES OVER SOUTHERN AND EASTERN KENTUCKY. THE MAIN THREATS WITH ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONGER STORM SYSTEM WILL APPROACH BY MIDWEEK WITH ADDITIONAL THUNDERSTORMS EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS...ESPECIALLY TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT REPEATED HEAVY RAINFALL OR MINOR FLOODING PROBLEMS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). INZ076>079-083-084-089>092-KYZ023>025-029>032-201945- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD 331 PM EDT SUN MAY 19 2013 /231 PM CDT SUN MAY 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STRONGER STORM SYSTEM WILL APPROACH BY MIDWEEK WITH ADDITIONAL THUNDERSTORMS EXPECTED. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE THE MAIN THREATS...ESPECIALLY TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). MJP/MJ
In the hours before
Special weather statement, May 19, 4:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 424 PM EDT SUN MAY 19 2013 KYZ028-192055- HARDIN KY- 424 PM EDT SUN MAY 19 2013 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND HALF INCH HAIL... AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF ELIZABETHTOWN...AND MOVING EAST AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... CREST AND INDIAN HILLS... TUNNEL HILLS... COLESBURG AND BOOTH... THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS 93 AND 94. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3786 8594 3781 8573 3766 8580 3775 8595 TIME...MOT...LOC 2025Z 283DEG 6KT 3776 8587 EER
Special weather statement, May 19, 4:30 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SUN MAY 19 2013
KYZ053-192100-
LARUE KY-
430 PM EDT SUN MAY 19 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HODGENVILLE...AND MOVING EAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HODGENVILLE...
BUFFALO...
LEAFDALE...
JERICHO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3755 8584 3761 8580 3762 8580 3763 8578
3765 8576 3762 8560 3761 8561 3760 8560
3756 8561 3755 8563 3754 8561 3747 8563
3745 8565
TIME...MOT...LOC 2030Z 288DEG 9KT 3756 8572
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:55 AM EDT | Special Weather Statement | LMK | Allen, Warren | 45 min |
| May 19, 8:46 AM EDT | Special Weather Statement | LMK | Allen | 44 min |
| May 19, 4:24 PM EDT | Special Weather Statement | LMK | Hardin | 31 min |
| May 19, 4:30 PM EDT | Special Weather Statement | LMK | Larue | 30 min |
| May 19, 5:10 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 30 min |
| May 19, 5:23 PM EDT | Areal Flood Advisory | LMK | Larue | 3 hr |
| May 19, 5:35 PM EDT | Special Weather Statement | LMK | Garrard | 20 min |
| May 19, 5:45 PM EDT | Severe Thunderstorm Warning | LMK | Garrard, Lincoln | 30 min |
| May 19, 6:04 PM EDT | Areal Flood Advisory | LMK | Garrard, Lincoln | 3 hr |
| May 19, 6:13 PM EDT | Special Weather Statement | LMK | Garrard | 32 min |
| May 19, 6:21 PM EDT | Special Weather Statement | LMK | Clark | 29 min |
| May 19, 6:58 PM EDT | Special Weather Statement | LMK | Clark | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.